Winter Storm, Petroleum
- When
- February 27, 4:00 PM MST to February 28, 12:00 PM MST
- Where
- Petroleum forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
A snow storm produced widely varying snowfall amounts across northeast Montana. Amounts ranged from less than an inch to over a foot.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A snow storm produced widely varying snowfall amounts across northeast Montana. Amounts ranged from less than an inch to over a foot. The most snow was reported in southeast Petroleum and southwest Garfield Counties, where amounts ranged from 9 to 13 inches. The area from northeast Roosevelt County into southern Sheridan County received from 7 to 9 inches of snow. 4 to 7 inch amounts were common from eastern Daniels County and northern Sheridan County as well as a large area from southeast Garfield County through southern McCone County, and from Central Dawson County into northern Wibaux and Richland Counties. Less than an inch of snow was observed in Western Valley and Phillips Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 27, 1:57 PM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 157 PM MST TUE FEB 27 2007 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY... MAIN FOCUS OF THE SHORT TERM FORECAST CONTINUES TO BE IMPRESSIVE SYSTEM THAT WILL IMPACT MOST OF THE FORECAST AREA THROUGH THE ENTIRE PERIOD. MODELS ARE IN PRETTY GOOD AGREEMENT TODAY...ALTHOUGH SOLUTIONS ARE AGAIN DIFFERENT THAN PREVIOUS RUNS. THEY JUST HAPPEN TO ALL BE SLIGHTLY DIFFERENT TOGETHER. MODELS ALL SEEM TO HAVE INITIALIZED PRETTY WELL SO NOT DISCOUNTING A PARTICULAR RUN TODAY. GENERALLY WENT WITH A CONSENSUS FORECAST THROUGH THE PERIOD. UPPER LEVEL TROUGH VISIBLE ON WATER VAPOR PIX THIS AFTERNOON HEADING OUR WAY FROM NEAR THE IDAHO/MONTANA BORDER. TROUGH STILL FORECAST TO CLOSE OFF OVER EASTERN MONTANA BY WEDNESDAY MORNING. LOOKS LIKE ALL THE FAVORABLE INGREDIENTS ARE THERE FOR SNOW TO BEGIN SLIDING IN FROM THE SOUTHWEST THIS EVENING AS SYSTEM GETS GOING. AMPLE MOISTURE PER WATER VAPOR...FAVORABLE POSITION OF THE 850 MB AND 700 MB LOWS...AND GOOD UPPER LEVEL DYNAMICS ALL MEAN SNOW FOR MOST OF THE FORECAST AREA. SYSTEM STACKS AND SLOWS DOWN BY WEDNESDAY AFTERNOON SO IT WILL TAKE ITS SWEET TIME MOVING THROUGH NORTHEAST MONTANA. THIS MEANS A PROLONGED PERIOD OF SNOW...ESPECIALLY ACROSS THE NORTHEAST. AS TROUGH APPROACHES THE SOUTHWEST PART OF THE FORECAST AREA TONIGHT...WILL SEE SNOW SPREAD INTO PETRO COUNTY FIRST. ALREADY HAVE A SNOW ADVISORY UP THERE AND THIS APPEARS TO BE ON TRACK. MORE SO THAN THE OTHER PART OF THE FORECAST AREA...THEY HAVE THE BEST CHANCE TO SEE THE MOST ACCUMULATION IN 12 HOURS. ANTICIPATE 2 TO 5 INCHES THERE...PERHAPS GETTING CLOSE TO 6 INCHES. WILL NEED TO WATCH HOW THIS AREA DOES THIS EVENING BUT STILL THINK ADVISORY IS THE WAY TO GO FOR NOW. SNOW WILL CONTINUE TO LIFT NORTH AND SWING BACK TO THE NORTHWEST OVERNIGHT...SO SNOW SHOULD BE FALLING ACROSS THE ZONES SOUTH OF THE MISSOURI RIVER SHORTLY BEFORE MIDNIGHT. BEST LIFT EARLY HERE...SO ANTICIPATE HEAVIEST SNOW TO FALL THROUGH DAYBREAK. AGAIN LOOKING AT ADVISORY SNOWFALL ACCUMULATION BY WEDNESDAY AFTERNOON WITH MAINLY 3 TO 6 INCHES POSSIBLE THROUGH WEDNESDAY...AND POSSIBLE UP TO 7 INCHES WHEN ALL IS SAID AND DONE BY WEDNESDAY NIGHT THERE. THE FLY IN THE OINTMENT FOR THIS SEGMENT OF THE ADVISORY IS A POSSIBLE DRY SLOT THAT MAY WORK INTO THE SOUTHEAST CORNER OF THE FORECAST AREA AS LOWS CLOSE OFF AND STACK UP. AM A LITTLE CONCERNED THAT THIS COULD REALLY KEEP SNOWFALL AMOUNTS DOWN ONCE IT DEVELOPS...BUT SHOULD STILL BE ABLE TO HIT ADVISORY CRITERIA THERE BEFORE ANY SORT OF DRY SLOT APPROACHES. THE SNOW WILL CONTINUE TO WRAP INTO THE REST OF THE FORECAST AREA LATE TONIGHT AND INTO EARLY WEDNESDAY MORNING. AGAIN...BEST LIFT LOOKS TO BE EARLY SO EXPECT HEAVIEST SNOW THROUGH WEDNESDAY AFTERNOON. SNOWFALL AMOUNTS OF 2 TO 7 INCHES POSSIBLE FOR MOST AREAS NORTH OF THE MISSOURI RIVER AS SNOW CONTINUES TO FALL THROUGH WEDNESDAY NIGHT. STILL THINK IT WILL BE HARD TO GET 6 INCHES IN 12 HOURS...AND JUST SHY OF THE 8 INCHES IN 24 HOURS. THEREFORE AN ADVISORY IS BEST APPROACH FOR NOW. EXCEPTION TO THIS WILL BE NORTHEAST CORNER OF MONTANA WHERE SNOW WILL CONTINUE INTO EARLY MORNING THURSDAY. BY THE TIME ALL IS SAID AND DONE THERE FOR THE ENTIRE EVENT...8 INCHES STILL LOOKING POSSIBLE. WILL THEREFORE PUT THESE TWO ZONES INTO A HEAVY SNOW WARNING. SNOW WILL CONTINUE TO TAPER OFF FROM WEST TO EAST AS THE SYSTEM FILLS BACK IN AND WEAKENS ON THURSDAY. DECIDED NOT TO CHANGE CHANCE POPS ON THURSDAY RIGHT NOW...BUT IF SNOW DOES CONTINUE...DO NOT ANTICIPATE MUCH IF ANY ADDITIONAL ACCUMULATION. EAST WINDS WILL INCREASE TONIGHT...AND GRADUALLY TURN TO THE NORTH AND NORTHWEST AS THE STACKED SYSTEM SHIFTS TO THE EAST BY THURSDAY. STILL NOT SEEING ANY SPEEDS THAT ARE ALL THAT STRONG SO CURRENTLY THINK THAT BLOWING SNOW AND DRIFTS WILL NOT BE AS BIG OF A THREAT AS ACCUMULATIONS. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD WITH SNOW AND CLOUDS HANGING AROUND. SNOW AND CLOUDS WILL KEEP DIURNAL DIFFERENCES FROM BEING AS LARGE AS THEY WOULD WITHOUT SO DECIDED TO KEEP LOWS A LITTLE WARMER THAN GUIDANCE AND HIGHS A LITTLE COOLER. JAZ .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... NO BIG CHANGES NOTED IN THE EXTENDED MODELS/PATTERNS. MODELS GENERALLY AGREE THROUGH THE PERIOD WITH TIMING DIFFERENCES THAT AMPLIFY IN LATTER HALF. A FEW MINOR CHANGES WERE MADE FOR COORDINATION. OTHERWISE...FORECAST REMAINS ON TRACK. THURSDAY NIGHT THE STRONG STACKED LOW WILL HAVE SHIFTED INTO THE GREAT LAKES REGION...BUT THERE WILL BE LINGERING SNOW SHOWERS FROM THIS SYSTEM OVER MOSTLY EASTERN ZONES. FRIDAY THE GREAT LAKES STORM SYSTEM SHIFTS FARTHER EAST...WHICH ALLOWS THE WEST COAST UPPER LEVEL RIDGE TO FINALLY PUSH TOWARDS NE MT. WITH 1000-500MB THICKNESS VALUES FAIRLY STEADY...TEMPERATURES WILL REMAIN BELOW AVERAGE. WEEKEND...UPPER RIDGE MOVES INTO THE REGION...WHICH WILL DRY THING OUT. WARM AIR ADVECTION BEGINS TO ERODE THE COLDER AIR FOR A RETURN TO AROUND NORMAL TEMPERATURES. EARLY NEXT WEEK...THE UPPER RIDGE APPEARS TO FLATTEN OUT AS SHORTWAVE DISTURBANCES TRAVEL EAST BRINGING ON A MORE UNSETTLED PERIOD. TEMPERATURES WILL REMAIN AROUND NORMAL OR SLIGHTLY ABOVE. && .AVIATION... A WINTER STORM SYSTEM WILL MOVE INTO NORTHEASTERN MONTANA TONIGHT AND WEDNESDAY. WIDESPREAD LIGHT SNOW IS EXPECTED TO BEGIN THIS EVENING SOUTH OF THE MISSOURI RIVER WITH CEILINGS/VISIBILITIES LIKELY DROPPING TO IFR. THE STORM WILL INTENSIFY AFTER MIDNIGHT AS IT PUSHES INTO THE REST OF THE AREA...WITH THE HEAVIEST SNOW REMAINING SOUTH OF THE MISSOURI RIVER. ON WEDNESDAY THE STORM SHIFTS IT FOCUS AND HEAVIEST SNOW MORE TOWARDS THE NORTHEASTERN COUNTIES. LOW CEILINGS AND VISIBILITIES WILL CONTINUE OVER ALL TAF SITES THROUGH WEDNESDAY DUE TO SNOW AND MIST. SURFACE EAST WINDS OF 10 TO 15 KNOTS WILL SLOWLY BACK TO THE NORTHEAST TONIGHT AND WEDNESDAY. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 1 AM TO 11 PM MST WEDNESDAY FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS-WESTERN ROOSEVELT-NORTHERN VALLEY. SNOW ADVISORY FROM 9 PM THIS EVENING TO 11 PM MST WEDNESDAY FOR GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX. HEAVY SNOW WARNING FROM 1 AM WEDNESDAY TO 5 AM MST THURSDAY FOR SHERIDAN-EASTERN ROOSEVELT. SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST WEDNESDAY FOR PETROLEUM. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 300 PM MST TUE FEB 27 2007 MTZ016>018-020>027-061-282200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-RICHLAND- DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY- 300 PM MST TUE FEB 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL DEVELOP ACROSS THE REGION TONIGHT. A SNOW ADVISORY IS THEREFORE IN EFFECT. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE TO FALL ACROSS THE REGION WEDNESDAY AND INTO WEDNESDAY NIGHT. TOTAL ACCUMULATIONS BY WEDNESDAY NIGHT OF 3 TO 6 INCHES WILL BE POSSIBLE ACROSS THE ADVISORY AREA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ019-062-282200- SHERIDAN-EASTERN ROOSEVELT- 300 PM MST TUE FEB 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL DEVELOP ACROSS THE REGION LATE TONIGHT...AND A HEAVY SNOW WARNING HAS BEEN ISSUED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE TO FALL THROUGH EARLY THURSDAY MORNING. THE HEAVIEST SNOWFALL IS EXPECTED WEDNESDAY MORNING THROUGH WEDNESDAY MID AFTERNOON. SNOWFALL TOTALS OF UP TO 8 INCHES ARE EXPECTED BY EARLY THURSDAY MORNING...SO A HEAVY SNOW WARNING IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ059-060-282200- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- 300 PM MST TUE FEB 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. LIGHT SNOW WILL DEVELOP ACROSS THE REGION LATE TONIGHT. MINOR ACCUMULATIONS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. LIGHT SNOW WILL CONTINUE THROUGH WEDNESDAY NIGHT WITH UP TO 2 INCHES OF TOTAL SNOW ACCUMULATION ANTICIPATED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
8 winter weather, 5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10658, 10547, 10666, 10667, 10548, 10665, 10664, 10549, 10550, 10663, 10660, 10661, 10659.